Virginia, 2012

Damaging Winds in Virginia, June 29, 2012

June 29, 2012 · NWS RLX · 2 events in 2 counties and zones

On the second day of a developing heat wave, under a sunny sky, afternoon temperatures reached well into the 90s. Both Clintwood and Nora had 97 degrees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$450,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

On the second day of a developing heat wave, under a sunny sky, afternoon temperatures reached well into the 90s. Both Clintwood and Nora had 97 degrees. The 97 degrees at Clintwood was the hottest temperature on record there.

Meanwhile, an area of multi-cellular convection had moved out of northern Illinois that morning. It continued to organize and strengthen, as it propagated east and southeast across northern Indiana into western Ohio during the afternoon. As it moved through Ohio, it had already formed into a large arch of storms, or bow, with a developing cool pool in its wake. The temperature contrast between the air ahead of the developing derecho, compared to that in its wake was reaching 30 to 35 degrees. The resultant wind shift in the cool pool resulted in strong moisture convergence on the leading edge of the complex. This in turn, helped drive the storms further southeast, away from the mid and upper level wind support. However, the complex was diving right into that hot air that had obtained large convective available potential energy, on the order of 4000 to 5000 j/kg.

The weakening complex reaching into Buchanan County around 1900E. The outflow, or gust front, had outraced the rain.

Wind gusts of 55 to 65 mph were likely with the leading gust front. In the wake of these stronger winds gust, many areas did not even receive any rain. Grundy reported a meager 0.03 inches. Clintwood and Nora had no rain.

The wind caused trees and large branches to fall in scattered locations. The most impact was on the electric grid, let to a lesser degree than further north in West Virginia. Power outages lasted a few days in some areas. The lack of electricity in the midst of the heat wave, disrupted the daily routines of those citizens for several days. Water and ice were in high demand.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 29, 6:50 PM EST, 30 minutes earlier.

Area forecast discussion, Jun 29, 6:50 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
750 PM EDT FRI JUN 29 2012

.SYNOPSIS...
EVEN WITH A WEAK FRONT IN THE VICINITY THROUGH THE WEEKEND AND INTO
NEXT WEEK...THUNDERSTORMS WILL BE ON THE INCREASE...AND THE HEAT
HOLDS WITH HEAT ADVISORY AGAIN SATURDAY.

&&

.NEAR TERM /THROUGH SATURDAY/...
730 PM UPDATE...VERY BUSY EVENING AS MCS CONTINUES TO PLOW THROUGH
THE CWA...WITH NEAR 80MPH WIND GUSTS AT TIMES AS IT DOES SO.
NUMEROUS REPORTS OF TREES DOWN AND DAMAGE TO STRUCTURES. RADAR
VELOCITY SIGNATURES 70-80KTS 5000FEET + ABOVE THE SURFACE. SEVERE
THUNDERSTORM WATCH WAS EXPANDED TO INCLUDE SOUTHERN/EASTERN
COUNTIES THIS EVENING...EXPIRING AT 1 AM. SEVERAL COUNTIES TO THE
WEST WILL BE DROPPED SHORTLY...AS BULK OF WIND IS TO THE
EAST...WITH MAINLY RAIN WITH A FEW EMBEDDED THUNDERSTORMS
LINGERING.

PREVIOUS DISCUSSION FOLLOWS...
VERY TRICKY FORECAST IN ALL ASPECTS AS MESOSCALE FEATURES WILL
DOMINATE OUR WEATHER THROUGH SATURDAY...EVEN WITH A WEAK FRONT
VICINITY OF OUR CWA. IN THIS SCENARIO...THE HI RES MODELS WILL BE
USED EXCLUSIVELY TO DETERMINE WHAT OUR MAIN PLAYER WILL BE FOR
TONIGHT AND AGAIN SATURDAY.

THE MAIN PLAYER TONIGHT IS AN IMPRESSIVE MCS COMING ACROSS NORTHERN
INDIANA AT TIME. ALL INDICATIONS ARE THAT THIS MCS WILL ROLL THRU AT
LEAST THE NORTHERN HALF OF THE CWA EARLY TONIGHT...WILL HAVE HIGH
POPS NORTH WITH LITTLE FAR SOUTH...DUE TO CAP BEING STRONGER SOUTH.
POPS SHOULD END QUICKLY REMINDER OF NIGHT BEHIND THE EARLY MCS.

FOR SATURDAY...WILL CONCENTRATE LOWER AFTERNOON POPS UP NORTH CLOSER
TO THE FRONT...BUT AGAIN MESOSCALE INFLUENCES WILL BE THE KEY SUCH
AS LINGERING OUTFLOW BOUNDARIES AND POOLED LOW LEVEL MOISTURE LEFT
BEHIND THE MCS.

WILL CONTINUE TO GO WITH A GOOD DEAL OF SUNSHINE SATURDAY...AND
COMBINED WITH THE HIGHER DEWPOINTS...WILL HAVE ANOTHER HEAT ADVISORY
FOR THE LOW LANDS SIMILAR TO TODAY. TEMPS QUITE WARM TONIGHT AND
SIMILAR HIGH TEMPS SATURDAY AS TODAY.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
NORTHWEST FLOW ALOFT IS EXPECTED THROUGH THE PERIOD...WITH A WEAK
FRONTAL BOUNDARY HANGING AROUND INTO EARLY NEXT WEEK. HARD TO
DETERMINE THE EXACT TIME AND LOCATION OF CONVECTION THROUGH THE
PERIOD...WITH MODEL VARIABILITY IN MESOSCALE FEATURES. SO HAVE
GENERAL SLIGHT CHANCE TO CHANCE POPS...WITH MAX POPS DIURNALLY
DRIVEN...THEN DROPPING OFF SOME OVERNIGHT. IF AN MCS FORMS
UPSTREAM...HIGHER POPS MAY BE NEEDED AS DETAILS ARE RESOLVED. HIGH
AND LOW TEMPERATURES COULD GREATLY VARY DEPENDING ON WHEN AND WHERE
CONVECTION AND CLOUD DEBRIS MOVE THROUGH. NO CONFIDENCE TO DETAIL
THIS AT THIS POINT...SO STAYED MORE WITH THE SYNOPTIC TEMPERATURE
PATTERN OF ABOVE NORMAL TEMPS. IN GENERAL...HIGHS IN THE 90S AND
LOWS IN THE UPPER 60S AND LOWER 70S ARE EXPECTED ACROSS THE
LOWLANDS. HIGHER ELEVATIONS WILL SEE HIGHS IN THE UPPER 70S AND
80S...WITH LOWS IN THE 60S.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
RIDGE EXPECTED TO CONTINUE BUILDING OVER THE CENTRAL US...WITH HOT
WEATHER STICKING AROUND. WITH UPPER LEVEL NORTHWEST FLOW ON THE
EASTERN SIDE OF THE RIDGE THE GFS SHOWS A TRAIN OF UPPER LEVEL
IMPULSES/CONVECTIVE COMPLEXES SLIDING ACROSS THE REGION...MIXED WITH
SOME POTENTIAL DIURNAL ENHANCEMENT AS WELL. THE 00Z ECMWF KEEPS
THINGS MUCH MORE DIURNAL. WITH THE NORTHWEST FLOW...THINK THAT THE
GFS IS REASONABLE IN HINTING AT MCS/S...BUT OF COURSE TIMING AND
LOCATION ARE HARD TO PIN DOWN AT THIS POINT.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
00Z SATURDAY THRU 00Z SUNDAY...MCS AT 00Z ALONG A LINE GENERALLY
EAST OF CKB TO CRW AND MOVING EAST AT AROUND 60-70 MPH. EXPECT
HEAVY RAIN...FREQUENT LIGHTNING...AND WIND GUSTS OF UP TO 80MPH AS
THE STORM CONTINUES TO MOVE THROUGH. EXPECT STORM TO BE NEAR EKN
AT AROUND 0030-01Z...AND BKW BY 01Z. EXPECT BRIEF IFR/LIFR
CONDITIONS ALONG WITH WIND. AFTER MAIN LINE OF CONVECTION
PASSES...EXPECT HEAVY RAIN...MVFR/IFR AT TIMES...WITH EMBEDDED
CONVECTION.

AREA OF STORMS/RAIN WILL CLEAR AFTER 04-06Z. IF CLOUD COVER CLEARS
LATE TONIGHT...WIDESPREAD IFR/LIFR FOG IS EXPECTED. WILL MONITOR
FOR THE 06Z TAF ISSUANCE.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z
SUNDAY...

ALTERNATE SCENARIOS...WIDESPREAD FOG MAY FORM TONIGHT IF SKY COVER CLEARS.
WILL MONITOR FOR THE 06Z TAF ISSUANCE.

FORECAST CONFIDENCE: LOW TO MEDIUM.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                            SAT 06/30/12
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EDT 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
CRW CONSISTENCY  H    H    M    M    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    M    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    M    M    H    H    H    H    H    L
PKB CONSISTENCY  H    M    M    M    M    H    M    H    H    H    H    H
CKB CONSISTENCY  H    H    H    M    M    M    M    M    M    H    H    H

AFTER 00Z SUNDAY...
NO WIDESPREAD IFR CONDITIONS EXPECTED AT THIS TIME.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR WVZ005>011-
     013>020-024>032.
     HEAT ADVISORY FROM NOON TO 8 PM EDT SATURDAY FOR WVZ005>011-
     013>020-024>032.
OH...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR OHZ066-067-075-
     076-083>087.
     HEAT ADVISORY FROM NOON TO 8 PM EDT SATURDAY FOR OHZ066-067-
     075-076-083>087.
KY...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR KYZ101>103-105.
     HEAT ADVISORY FROM NOON TO 8 PM EDT SATURDAY FOR KYZ101>103-
     105.
VA...NONE.

&&

SYNOPSIS...JMV/MZ
NEAR TERM...JMV/SL
SHORT TERM...MZ
LONG TERM...MZ
AVIATION...SL
Hazardous weather outlook, Jun 29, 2:20 PM EST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
320 PM EDT FRI JUN 29 2012

VAZ003-004-WVZ033>035-301930-
DICKENSON-BUCHANAN-MCDOWELL-WYOMING-RALEIGH-
320 PM EDT FRI JUN 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KYZ101>103-OHZ066-067-075-076-083>087-WVZ006>011-014>020-027>029-
301930-
GREENUP-CARTER-BOYD-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-
MEIGS-GALLIA-LAWRENCE OH-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-
TYLER-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-CLAY-
BRAXTON-GILMER-
320 PM EDT FRI JUN 29 2012

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 436 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
...HEAT ADVISORY IN EFFECT FROM NOON TO 8 PM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.
   SEVERE THUNDERSTORM WATCH.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON OR
OVERNIGHT TONIGHT. STRONG WIND GUSTS...CONSIDERABLE
LIGHTNING...AND LOCAL DOWNPOURS WERE MOST LIKELY WITH THE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

THERE IS A SLIGHT RISK FOR STRONG TO SEVERE THUNDERSTORMS SATURDAY
AFTERNOON OR OVERNIGHT SATURDAY NIGHT. STRONG WIND GUSTS AND
CONSIDERABLE LIGHTNING WERE MOST LIKELY WITH THE STORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KYZ105-WVZ005-013-024>026-030>032-301930-
LAWRENCE KY-WAYNE-LINCOLN-MINGO-LOGAN-BOONE-LEWIS-HARRISON-TAYLOR-
320 PM EDT FRI JUN 29 2012

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM NOON TO 8 PM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...NORTHERN
WEST VIRGINIA...SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

THERE IS A SLIGHT RISK FOR STRONG TO SEVERE THUNDERSTORMS LATE
THIS AFTERNOON OR OVERNIGHT TONIGHT. STRONG WIND
GUSTS...CONSIDERABLE LIGHTNING...AND LOCAL DOWNPOURS WERE MOST
LIKELY WITH THE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

THERE IS A SLIGHT RISK FOR STRONG TO SEVERE THUNDERSTORMS SATURDAY
AFTERNOON OR OVERNIGHT SATURDAY NIGHT. STRONG WIND GUSTS AND
CONSIDERABLE LIGHTNING WERE MOST LIKELY WITH THE STORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WVZ036-038>040-046-047-301930-
FAYETTE-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
320 PM EDT FRI JUN 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WEST
VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK FOR STRONG TO SEVERE THUNDERSTORMS TONIGHT.
STRONG WIND GUSTS...CONSIDERABLE LIGHTNING...AND LOCAL DOWNPOURS
WERE MOST LIKELY WITH THE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A SLIGHT RISK FOR STRONG TO SEVERE THUNDERSTORMS SATURDAY
AFTERNOON OR OVERNIGHT SATURDAY NIGHT. STRONG WIND
GUSTS...CONSIDERABLE LIGHTNING...AND LOCAL DOWNPOURS WERE MOST
LIKELY WITH THE STORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WVZ037-301930-
NICHOLAS-
320 PM EDT FRI JUN 29 2012

...SEVERE THUNDERSTORM WATCH 436 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT. STRONG WIND
GUSTS...CONSIDERABLE LIGHTNING...AND LOCAL DOWNPOURS WERE MOST
LIKELY WITH THE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A SLIGHT RISK FOR STRONG TO SEVERE THUNDERSTORMS SATURDAY
AFTERNOON OR OVERNIGHT SATURDAY NIGHT. STRONG WIND
GUSTS...CONSIDERABLE LIGHTNING...AND LOCAL DOWNPOURS WERE MOST
LIKELY WITH THE STORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

TRM

In the hours before

Local storm report, Jun 29, 7:09 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
809 PM EDT FRI JUN 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     TSTM WND DMG     BECKLEY                 37.79N  81.19W
06/29/2012                   RALEIGH            WV   TRAINED SPOTTER

            2 FOOT DIAMETER TREE DOWN IN BECKLEY

&&

EVENT NUMBER RLX1200326

SL
Local storm report, Jun 29, 7:10 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
810 PM EDT FRI JUN 29 2012

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0714 PM     FUNNEL CLOUD     RIPLEY                  38.81N 81.69W
06/29/2012                   JACKSON            WV   PUBLIC

            EVENT OCCURRED BETWEEN
            659 PM

&&

NNNN
Local storm report, Jun 29, 7:12 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
812 PM EDT FRI JUN 29 2012

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0729 PM     TSTM WND DMG     LOUISA                  37.98N 82.59W
06/29/2012                   LAWRENCE           KY   PUBLIC

            TREES DOWN.
            EVENT OCCURRED BETWEEN
            714 PM

&&

NNNN
Local storm report, Jun 29, 7:15 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
815 PM EDT FRI JUN 29 2012

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0748 PM     HAIL             CLARKSBURG              39.29N 80.38W
06/29/2012  U1.00 INCH       HARRISON           WV   PUBLIC

            EVENT OCCURRED
            724 PM 06/29/2012

&&

NNNN
Local storm report, Jun 29, 7:17 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
817 PM EDT FRI JUN 29 2012

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0758 PM     TSTM WND DMG     VALLEY BEND             38.80N 79.92W
06/29/2012                   RANDOLPH           WV   PUBLIC

            LARGE BRANCHES BROKEN.
            EVENT OCCURRED 758 PM ON 6/29/2012

&&

NNNN
Local storm report, Jun 29, 7:19 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
819 PM EDT FRI JUN 29 2012

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0718 PM     TSTM WND DMG     WESTON                  39.03N 80.51W
06/29/2012                   LEWIS              WV   PUBLIC

            LARGE BRANCHES BROKEN.
            EVENT OCCURRED 713 PM 06/29/2012

&&

NNNN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Buchanan

When
June 29, 7:20 PM EST to 7:50 PM EST
Where
Buchanan County, Hurley to Council
Measured
50 kt (58 mph) estimated gust
Property damage
$250,000
Reported by
911 Call Center
Coordinates
37.420, -82.030

Trees were blown down in scattered locations about the county. Around 1,300 customers lost electricity.

Thunderstorm Wind, Dickenson

When
June 29, 7:35 PM EST to 7:55 PM EST
Where
Dickenson County, Haysi to Clintwood
Measured
50 kt (58 mph) estimated gust
Property damage
$200,000
Reported by
911 Call Center
Coordinates
37.220, -82.320

Trees and large branches were blown down in scattered locations about the county. Electricity was lost to around 800 customers.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 395784, 395787.